Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 76, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2024, 5:28 PM MDT for 4 counties in North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2024, 5:28 PM MDT (23:28 UTC)
- Expired
- Jun 27, 2024, 6:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Billings County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 170 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 3:49 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:50 PM MDT, 1 hour 38 minutes earlier. Its key messages:
- Numerous severe thunderstorms (risk level 3 out of 5) are expected across the western half of the state between 4 PM CDT this afternoon and 2 AM CDT late tonight.
- Initial storms developing in western North Dakota during the late afternoon and early evening hours will be capable of producing very large hail up to baseball ball size, damaging winds up to 70 mph, and a few tornadoes. Trends are suggesting that the southwest will have a more favorable environment than the northwest.
- Storms may then develop into a line during the evening and overnight hours and move through western and into central North Dakota. Should this line develop, it will be capable of producing significant damaging winds as high as 80 mph.
- The threat for severe weather greatly diminishes along the Highway 281 corridor, but isolated severe storms (risk level 1 out of 5) are still possible there later tonight.
Area forecast discussion, Jun 27, 3:50 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 450 PM CDT Thu Jun 27 2024 .KEY MESSAGES... - Numerous severe thunderstorms (risk level 3 out of 5) are expected across the western half of the state between 4 PM CDT this afternoon and 2 AM CDT late tonight. - Initial storms developing in western North Dakota during the late afternoon and early evening hours will be capable of producing very large hail up to baseball ball size, damaging winds up to 70 mph, and a few tornadoes. Trends are suggesting that the southwest will have a more favorable environment than the northwest. - Storms may then develop into a line during the evening and overnight hours and move through western and into central North Dakota. Should this line develop, it will be capable of producing significant damaging winds as high as 80 mph. - The threat for severe weather greatly diminishes along the Highway 281 corridor, but isolated severe storms (risk level 1 out of 5) are still possible there later tonight. && .UPDATE... Issued at 450 PM CDT Thu Jun 27 2024 Update for the issuance of a Tornado Watch for most of western North Dakota until 10 PM CDT. && .DISCUSSION... Issued at 207 PM CDT Thu Jun 27 2024 The biggest forecast challenge remains the enhanced risk for severe weather late this afternoon into tonight. A warm frontal boundary with a NNW to SSE orientation off east Montana surface low pressure should trigger thunderstorms late this afternoon. Initially, this will result in a near perpendicular orientation of the 0 to 6 km bulk shear and the frontal boundary. As a result, there will likely be a few supercells that develop in eastern Montana and/or western North Dakota late this afternoon. Very quickly, trailing cold frontal boundary will begin to occlude the front and bulk shear will switch out of the southwest. This should result in thunderstorms rapidly becoming clustered and then potentially linear. All threats remain on the table during the supercell phase. As the frontal boundary occludes, the triple point is progged to slide from northwest to southeast mainly across southwestern North Dakota, or rather, somewhere south and west of the Missouri River. Or, potentially across far northwestern South Dakota. The exact path of the triple point is uncertain, however, this will be the area where tornadoes are most favored to occur as highlighted by the highest sig tor parameter values. In regard to very large hail, with a ribbon of instability potentially reaching as high as 4000 J/kg co-located with 50 kts of 0 to 6 km bulk shear and strong anvil level winds, hail up to the size of baseballs is entirely possible. Of note, one major factor also favoring the southwest more so than the northwest for discrete cells this afternoon is that thick low level stratus is present over most of the area, except the far southwest. This will help erode any capping that is in place. At present, billow clouds are observable on satellite that highlight things are presently stable with high shear. One thing we will be watching for is when billow clouds begin to dissipate and vertical agitation occurs. That will suggest thunderstorms might fire within the next couple hours. As storms begin to cluster and potentially line out during the evening and move towards Highway 83, the tornado threat will decrease as will the hail threat, although the straight line wind risk may increase (up to 80 mph gusts possible). Hail up to the size of ping pong balls and strong winds up to 80 mph are possible mainly between areas along and east of Highway 83 and west of Highway 281. As storms approach Highway 281 and areas east, the threat will become mainly 70 mph winds, perhaps with hail up to the size of quarters. All that said, there are questions as to whether or not severe storms will have trouble penetrating further east tonight, especially for locations east of Highway 83, due to aforementioned thick low level stratus that may hinder higher instability. Conditions should be mostly dry Friday morning before another shortwave off southern Canadian upper low pressure brings additional showers and thunderstorms to the area on Friday. Locations most likely to see additional rainfall Friday are those in the north. Generally speaking, severe weather is not anticipated, although there is a marginal risk for Rolette County and clipping eastern Dickey and Bottineau Counties. Saturday should then be dry and cold for this time of year with highs mostly in the 60s. Slightly warmer temperatures are then expected for next week with highs mostly in the low 70s to low 80s. Showers and thunderstorms are then likely to return by late Sunday night and into early next week. A few storms may be severe. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1259 PM CDT Thu Jun 27 2024 MVFR ceilings are present over most of western through central ND. A few showers, along with an occasional rumble of thunder, persist over parts of central ND. A more organized severe threat is still expected to develop in the west later this afternoon and rapidly progress eastward through the day. Initial development could see all threats on the table including hail up to the size of baseballs, 60 kt wind gusts, and a few tornadoes. As storms become more linear in the evening, wind gusts up to 70 kt will become the primary threat. TSRA and very large variable wind speeds were used in TAFs to depict the most likely timeframe for severe weather at a particular terminal. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...Telken AVIATION...Telken
Hazardous weather outlook, Jun 27, 4:49 PM MDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 549 PM CDT Thu Jun 27 2024 NDZ001>004-009>012-017>022-031>035-040>046-282300- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- 549 PM CDT Thu Jun 27 2024 /449 PM MDT Thu Jun 27 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Numerous severe thunderstorms (risk level 3 out of 5) are expected late this afternoon through this evening. Expected hazards include very large hail up to baseball ball size, damaging winds as high as 80 mph, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. NDZ005-013-023-025-036-037-047-048-050-051-282300- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 549 PM CDT Thu Jun 27 2024 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are expected this evening through tonight. Expected hazards include large hail up to quarter size and damaging winds as high as 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. MEJ
In the hours before
Local storm report, Jun 27, 4:33 PM MDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
533 PM CDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 2 SSE Trotters 47.30N 103.90W
06/27/2024 E1.00 Inch Golden Valley ND Public
Heavy rain. No measurement yet.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:40 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 65 min |
| Jun 27, 4:30 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 60 min |
| Jun 27, 4:31 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 59 min |
| Jun 27, 4:37 PM MDT | Tornado Warning | BIS | Billings, Golden Valley | 23 min |
| Jun 27, 4:48 PM MDT | Tornado Warning | BIS | Billings, Slope, Stark | 27 min |
| Jun 27, 4:56 PM MDT | Tornado Warning | BIS | Billings, Golden Valley | 34 min |
| Jun 27, 5:28 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 47 min |
| Jun 27, 5:40 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Golden Valley, Slope | 65 min |
| Jun 27, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.